Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 246, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Jun 2, 1998, 2:25 AM CDT for Rutherford County, Tennessee. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 2, 1998, 2:25 AM CDT (07:25 UTC)
- Expired
- Jun 2, 1998, 3:15 AM CDT
- In force
- 50 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
County Rutherford County, TN
The radar
The Nashville radar (KOHX), 47 km from the middle of the area, began a volume at 07:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 3:15 AM CDT | Tornado F1 | Smyrna, TN | 2 buildings were destroyed by the tornado. The tornado destroyed Grand Slam USA, which was a metal building with an indoor sports facility. Metal beams were ripped up and slammed back down onto the back of the facility. Grand Slam USA was located on Stroop Lan |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 7.4 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -459 J/kg
- Mixed-layer LCL
- 1888 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
585 WUUS1 KBNA 020727 RRA SVRBNA TNC149-020815- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 225 AM CDT TUE JUN 2 1998 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RUTHERFORD COUNTY IN MIDDLE TENNESSEE * UNTIL 315 AM CDT * AT 224 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES NORTHEAST OF FRANKLIN MOVING EAST AT 40 MPH. * SEVERE THUNDERSTORM WILL BE NEAR... ALMAVILLE AT 235 AM CDT SMYRNA AT 235 AM CDT OVERALL AT 245 AM CDT WALTERHILL AT 250 AM CDT BARFIELD AT 250 AM CDT MURFREESBORO AT 250 AM CDT DOUBLE SPRINGS AT 255 AM CDT LASCASSAS AT 255 AM CDT SHARPEVILLE AT 300 AM CDT MILTON AT 305 AM CDT DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS BOYD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 7:15 PM CDT, 7 hours 10 minutes earlier.
Area forecast discussion, Jun 1, 7:15 PM CDT, 7 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 715 PM CDT MON JUN 1 1998 CURNT ZFP SHAPING UP WELL ATTM. RECOMMEND PUTTING POPS OFF TIL AFT MIDNIGHT FOR NRN MID TN ZNS AS CLDS AND PCPN STILL A LONG WAY OFF. NO OTHER CHANGES RECOMMENDED. 08
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 12:57 AM CDT | Severe Thunderstorm Warning | OHX | Benton, Houston, Humphreys | 33 min |
| Jun 2, 1:16 AM CDT | Severe Thunderstorm Warning | OHX | Dickson | 49 min |
| Jun 2, 1:41 AM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson | 64 min |
| Jun 2, 2:12 AM CDT | Severe Thunderstorm Warning | OHX | Wilson | 33 min |
| Jun 2, 2:18 AM CDT | Severe Thunderstorm Warning | OHX | Williamson | 47 min |
| Jun 2, 3:00 AM CDT | Severe Thunderstorm Warning | OHX | Cannon | 50 min |
| Jun 2, 3:04 AM CDT | Tornado Warning | OHX | Cannon, Rutherford | 51 min |
| Jun 2, 3:22 AM CDT | Severe Thunderstorm Warning | OHX | Coffee | 33 min |
| Jun 2, 3:42 AM CDT | Tornado Warning | OHX | Coffee | 33 min |
| Jun 2, 3:45 AM CDT | Severe Thunderstorm Warning | OHX | Grundy, Warren | 50 min |
| Jun 2, 3:57 AM CDT | Severe Thunderstorm Warning | OHX | Cannon, Warren | 48 min |
| Jun 2, 4:20 AM CDT | Tornado Warning | OHX | Warren | 35 min |
| Jun 2, 4:32 AM CDT | Tornado Warning | OHX | Grundy | 33 min |
| Jun 2, 4:41 AM CDT | Severe Thunderstorm Warning | OHX | Sequatchie | 34 min |
| Jun 2, 4:44 AM CDT | Severe Thunderstorm Warning | OHX | Bledsoe | 31 min |
| Jun 2, 4:53 AM CDT | Tornado Warning | OHX | Sequatchie | 32 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.